Doctor insights on:
The newer ones: Antihistamines can cause sedation by entering the brain's tissue and binding to h1 receptors. (called "crossing the blood brain barrier".) that effect is desirable if you are taking an antihistamine for sleep (e.g. Benadryl). The newer antihistamines don't cross the blood brain barrier as much. These include (least to most sedate) fexofenadine (allegra), Cetirizine (zyrtec), loratidine (claritin). ...Read moreSee 2 more doctor answers
A sedative is a medication that induces calm, relaxation, and usually, decreases anxiety. Sedatives - especially at higher doses - can induce sleep. The sleep-inducing attribute is more correctly called "hypnotic". Not surprisingly, most medications produce more than one specific effect. Therefore, one sedative may dominate in the reduction of anxiety and ...Read more
Are there any non-sedative antihistamines that work like doxylamine? It is the only drug that helps my allergies. Claritin/lortadine do not help.
Yes: Doxylamine has anti-allergy power superior to almost every other antihistamine on the market, with the exception of Diphenhydramine (benadryl), which is also sedating. Other than claritin/loratadine, there are other non-sedating antihistamines such as allergra (fexofenadine). Zyrtec (cetirizine) (ceterizine) is generally non-sedating although ~5% feel sedated with it. ...Read moreSee 1 more doctor answer
I'm currently taking Allegra-D 24hr daily, can I also take the occasional Diphenhydramine? I mainly would use the Benadryl (diphenhydramine) for sedative effects.
I gave expired antihistamine syrup to my 30 months old son incidentally...Is it dangerous?What s the side effect on him?
Expired drugs: There should be no side effects as expiration is usually based on loss of drug effectiveness. Drug companies err on the side of shortening times to expiration. Actually many drugs are effective long after expiration dates. Expired drugs are commonly used effectively by volunteer organizations when no other drugs are available. Relax! ...Read moreSee 1 more doctor answer
I have sever hives which continued over 3 weeks so far. What might be the cause(s)? Would telfast or aerius antihistamine meds. Work? Which one better
Hives.: Books are written discussing the many causes of hives. The most common cause would be a reaction to a new medication or food. It is often very hard to find the precise cause without doing an elimination diet and or stopping the inciting medication. Hives can also be caused by viruses, airborne allergies, cold, heat, friction and internal disease. ...Read moreSee 1 more doctor answer